Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 23, NWS Lincoln, IL

April 15, 1998Fulton County, Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 15, 1998, 8:53 PM CDT for Fulton County, Knox County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 1998, 8:53 PM CDT (01:53 UTC)
Expired
Apr 15, 1998, 9:45 PM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Fulton County, IL, Knox County, IL

The radar

The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 9:54 PM CDTHail 1Galesburg, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 160153 RRA
SVRSPI
ILC057-095-160245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
853 PM CDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  FULTON COUNTY IN WEST CENTRAL ILLINOIS
  KNOX COUNTY IN WEST CENTRAL ILLINOIS


* UNTIL 945 PM CDT

* AT 850 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  10 MILES WEST OF MACOMB...MOVING NORTHEAST AT 30 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  CUBA
  FAIRVIEW
  FARMINGTON
  ABINGDON
  AVON


LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 1:50 PM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Apr 15, 1:50 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
150 PM CDT WED APR 15 1998

MAIN CONCERN FOR THIS AFTERNOON AND TONIGHT IS DEVELOPING SVR WX SITN
ACRS CENT AND SRN IL.

NEED A BOUNDARY??? WE/VE GOT PLENTY OF THEM AND 17Z SFC ANALYSIS SHOWS
BOUNDARY OVER SRN MO/IL BEGINNING TO MOV TO THE N WITH DEWPTS
INCREASING. AGREE WITH SPC ON PLACING HIGH RISK A LITTLE FURTHER TO THE
S...HOWEVER...WE STILL REMAIN IN MODERATE RISK. NEW 18Z SOUNDING...
SLIGHTLY MODIFIED WITH CAPES OVER 1600 J/KG AND LI/S AROUND MINUS 7. AS
FOR WHEN TRW ACTIVITY SHOULD DEVELOP...CAN EXPECT IT AT ANY TIME NOW.

ACTIVITY WILL CONT INTO THE EVENING HOURS...WITH IT GRADUALLY TAPERING
OFF TO RWS AND LIGHT RAIN. AS FOR LOW TEMPS...50S STILL LOOKS GOOD.

WILL SEND WORK ZONES IN NEXT HALF HOUR...NEED TO KEEP SEVERE WORDING IN
FOR THIS EVENING.

PIA   53/59  ++
SPI   54/59  ++
DEC   56/60  ++
CMI   56/60  ++
LWV   60/67  ++

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:22 PM CDTTornado WarningILXClay53 min
Apr 15, 8:32 PM CDTSevere Thunderstorm WarningILXMcLean43 min
Apr 15, 8:45 PM CDTTornado WarningILXJasper, Richland60 min
Apr 15, 9:24 PM CDTTornado WarningILXCrawford51 min
Apr 15, 9:45 PM CDTSevere Thunderstorm WarningILXKnox45 min
Apr 15, 10:00 PM CDTSevere Thunderstorm WarningILXStark60 min
Apr 15, 11:20 PM CDTSevere Thunderstorm WarningILXMason, Tazewell55 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.